What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at May 21, 11:46 AM EST, 2 hours 54 minutes earlier.
Area forecast discussion, May 21, 11:46 AM EST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Miami FL
1246 PM EDT Tue May 21 2024
...New SHORT TERM, AVIATION, MARINE, BEACHES...
.SHORT TERM...
(Rest of today through Wednesday)
Issued at 1226 PM EDT Tue May 21 2024
A weak frontal boundary remains oriented from east to west just
south of the area. Taking a peek aloft, a shortwave remains just
to the northeast gradually shifting eastward into the western
Atlantic waters. 500mb flow on the posterior side of this feature
will maintain westerly to northwesterly mid-level flow across the
region today. The combination of stronger easterly/northeasterly
flow at the surface and north westerly flow aloft will act to
focus sea- breeze driven convection southward across the region,
with the greatest chances of precipitation across our southern
areas (particularly Miami-Dade County and Mainland Monroe) during
the afternoon hours today. Mesoscale models indicate the
potential of an SBCAPE gradient in conjunction with the inward
propagating Atlantic sea- breeze, enhanced ascent along this
boundary will lead to convective initiation during the early afternoon
hours. Although overall severe parameters do not appear to be
too conducive, there will still be the potential for an isolated
strong to severe storm or two across southern portions of the area.
DCAPE values of 1000-1200+ J/kg support the potential of wet
microbursts with the strongest convective updrafts. In addition,
Although the axis of the shortwave has propagated offshore of the
CONUS, South Florida will remain on the periphery of the cold pool
aloft with 500mb temperatures sitting around -9 C. This could
allow for some small hail to fall if a taller core develops. In
addition, although antecedent conditions remain fairly dry across
the southern portions of the east coast metro area, cannot rule
out some pockets of minor urban flooding in vulnerable low lying
locations given the relatively light 500mb flow. High temperatures
will reach the upper 80s to low 90s across the region, with the
warmest temperatures being realized across southwestern Florida.
With the shortwave continuing to propagate to the east on Wednesday,
500mb flow will veer more to a northerly direction in nature.
Combined with northeasterly surface flow prevailing, sea-breeze
circulations will favor convective initiation across the southern
inland portions of our area. As the shortwave continues to propagate
away, 500mb temperatures will continue to warm with 500mb temps in
the -5C to -6C range possible. This will keep the majority of
thunderstorm activity in the garden variety form, although localized
ascent along boundary collisions could still support the potential
of an isolated strong to severe wet microburst if a storm pulses up
and collapses in a quick fashion.
&&
.LONG TERM...
(Wednesday night through Monday)
Issued at 247 AM EDT Tue May 21 2024
During the mid-week period, the mid-level shortwave will
remain situated over the western Atlantic waters to the east of
the Bahamas. A mid-level ridge will also develop and remain
centered over the western Gulf of Mexico during this time frame.
Between these two synoptic features, South Florida will remain in
a light northerly 500mb flow regime with a lack of synoptic
forcing across the area with the subtropical jet located well to
the north of our region. At the surface, ridging situated over the
southeastern United States will allow for relatively light winds
across the region. Therefore, with a lack of the aforementioned
synoptic support, mesoscale patterns, such as the sea-breeze
circulation, will dictate temperatures and the most probable
locations for convective initiation and coverage. Typical
thunderstorm hazards, such as heavy rainfall and gusty winds, will
be possible, but still cannot rule out isolated strong to severe
pulse storms that are able to take advantage of the localized
maximized ascent along boundary collisions even in the background
of a fairly benign pattern.
The mesoscale driven weather pattern will continue for much of the
long-term period as surface ridging remains firmly in place and
synoptic features remain to the north of South Florida. With the
advection of the surface ridge to the east, easterly surface flow
across the region will remain dominant. This will act to feature the
hottest temperatures across southwestern Florida for the time being as
the Atlantic sea-breeze is able to traverse further inland. High
temperatures will range from the upper 80s to low 90s across the east
coast of South Florida to temperatures in the low to mid 90s across
southwestern Florida. Although heat indices will be less oppressive
than the past couple of days, heat safety precautions should still be
followed, especially for vulnerable populations.
&&
.AVIATION...
(18Z TAFS)
Issued at 1226 PM EDT Tue May 21 2024
VFR conditions should prevail through the period as easterly flow
returns to the area. Best chance for showers and thunderstorms
will be across Southern portions of the area today with TEMPOs
added for MIA and TMB airports. Not enough confidence to include
TEMPOs for other sites at this time. L/V flow is expected to
return overnight. &&
.MARINE...
Issued at 1226 PM EDT Tue May 21 2024
Generally benign conditions should prevail across local waters
throughout the period. Locally enhanced winds and seas will be
possible in and around shower and thunderstorm activity across our
area waters.
&&
.BEACHES...
Issued at 1226 PM EDT Tue May 21 2024
With onshore wind flow returning to the east coast of South Florida,
a gradual increase in rip current risks will materialize across the
east coast through the remainder of the work-week. A moderate risk
of rip currents is forecast for Palm Beach County beaches today.
&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 76 90 76 89 / 20 50 20 30
West Kendall 74 89 73 91 / 30 50 30 30
Opa-Locka 77 90 76 90 / 20 50 20 30
Homestead 75 88 76 89 / 30 50 30 30
Fort Lauderdale 77 88 76 87 / 20 50 20 30
N Ft Lauderdale 76 88 76 88 / 20 50 20 30
Pembroke Pines 77 89 76 91 / 20 50 20 30
West Palm Beach 74 88 73 88 / 10 30 10 20
Boca Raton 76 87 75 89 / 20 40 20 30
Naples 74 91 75 93 / 0 30 20 20
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&
SHORT TERM...Hadi/Rizzuto
LONG TERM....Hadi
AVIATION...Rizzuto
Hazardous weather outlook, May 21, 2:45 AM EST, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
345 AM EDT Tue May 21 2024
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
220745-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
345 AM EDT Tue May 21 2024
...Isolated Strong Thunderstorms Possible This Afternoon...
...Moderate Risk of Rip Currents for the Palm Beaches...
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.
.DAY ONE...Today and tonight.
Thunderstorms: Scattered thunderstorms will be possible this
afternoon. The strongest thunderstorms which will be focused across
the southern portions of our area, will be capable of gusty winds,
hail, frequent lightning, and localized heavy rainfall.
Rip Currents: There is a moderate risk of rip currents across the
Palm Beaches.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Daily thunderstorm chances will remain in place for the remainder of
the week, with gusty winds, frequent lightning, and heavy rain
possible.
An elevated risk of rip currents will develop along all Atlantic
Coast beaches towards the end of the week. The rip current risk will
remain highest across the Palm Beaches during this time frame.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami.
In the hours before
Special weather statement, May 21, 1:10 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Miami FL
210 PM EDT Tue May 21 2024
FLZ173-174-211845-
Far South Miami-Dade County FL-Coastal Miami Dade County FL-
210 PM EDT Tue May 21 2024
...A strong thunderstorm will impact portions of south central
Miami-Dade County through 245 PM EDT...
At 210 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Jewfish Creek Bridge. This storm was
nearly stationary.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Miami-Dade County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Persons participating in outdoor activities should seek sturdy
shelter until this storm passes. Open shelters found in parks,
beaches, or golf courses offer no protection from the dangers of
lightning.
&&
LAT...LON 2522 8052 2521 8053 2521 8054 2523 8052
2524 8054 2531 8055 2537 8036 2534 8034
2529 8040 2526 8040 2528 8041 2526 8042
2526 8043 2524 8043 2524 8046 2525 8046
2523 8049 2520 8050
TIME...MOT...LOC 1810Z 338DEG 2KT 2525 8043
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
RAGSpecial weather statement, May 21, 1:51 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Miami FL
251 PM EDT Tue May 21 2024
FLZ073-174-211915-
Far South Miami-Dade County FL-Inland Miami-Dade County FL-
251 PM EDT Tue May 21 2024
...A strong thunderstorm will impact portions of southern Miami-Dade
County through 315 PM EDT...
At 251 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud over Royal
Palm Ranger, or 9 miles southwest of Homestead General Airport,
moving east at 5 mph.
HAZARD...Funnel clouds, winds in excess of 40 mph, and nickel size
hail.
SOURCE...Radar indicated.
IMPACT...Funnel clouds occasionally touch down and produce tornadoes
or waterspouts. Gusty winds could knock down tree limbs and
blow around unsecured objects.
Locations impacted include...
Homestead, Homestead General Airport, The Redland, Florida City,
Royal Palm Ranger, and Everglades National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Persons participating in outdoor activities should seek sturdy
shelter until this storm passes. Open shelters found in parks,
beaches, or golf courses offer no protection from the dangers of
lightning.
&&
LAT...LON 2521 8056 2523 8052 2524 8054 2523 8054
2524 8055 2523 8059 2521 8059 2524 8075
2550 8075 2550 8051 2524 8042 2524 8046
2525 8046 2523 8049 2520 8050 2522 8052
2520 8054
TIME...MOT...LOC 1851Z 272DEG 6KT 2537 8061
FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
RAGSpecial weather statement, May 21, 2:26 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Miami FL
326 PM EDT Tue May 21 2024
FLZ074-173-212000-
Metropolitan Miami Dade FL-Coastal Miami Dade County FL-
326 PM EDT Tue May 21 2024
...A strong thunderstorm will impact portions of central Miami-Dade
County through 400 PM EDT...
At 325 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud over West
Perrine, or near Kendall, moving east at 10 mph.
HAZARD...Funnel clouds, wind gusts of 50 to 55 mph, and penny size
hail.
SOURCE...Radar indicated.
IMPACT...Funnel clouds occasionally touch down and produce tornadoes
or waterspouts. Gusty winds could knock down tree limbs and
blow around unsecured objects.
Locations impacted include...
Miami, Coral Gables, South Miami, Black Point, Kendall, The Redland,
Pinecrest, West Miami, Homestead Base, Glenvar Heights, Richmond
West, Richmond Heights, Country Walk, Palmetto Bay, Cutler Bay,
University Of Miami, Zoo Miami, Goulds, The Hammocks, and West
Perrine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Persons participating in outdoor activities should seek sturdy
shelter until this storm passes. Open shelters found in parks,
beaches, or golf courses offer no protection from the dangers of
lightning.
&&
LAT...LON 2557 8030 2555 8032 2554 8031 2553 8033
2550 8033 2549 8040 2566 8047 2578 8025
2573 8023 2571 8025 2569 8025 2569 8026
2564 8027 2563 8030 2561 8031 2559 8031
2558 8030
TIME...MOT...LOC 1925Z 249DEG 7KT 2560 8037
FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
RAG